A STUDY ON ADVERSE DRUG REACTIONS IN HOSPITALIZED PATIENTS WITH DIABETES MELLITUS IN A MULTI -SPECIALITY TEACHING HOSPITAL
Objectives: Adverse drug reactions (ADRs) are well known to occur with any class of drugs when used in normal doses for the management of
diseases. Anti-diabetic agents are no exception to this. The main aim of the study was to detect and analyze ADRs in hospitalized patients with diabetes
mellitus in a multi-specialty hospital.
Methods: The prospective observational study was conducted in a 1000 bed multi-disciplinary teaching hospital at Dakshin Kannada district in south
India over a period of 2-year between June 2013 and May 2015.
Results: A total of 102 ADRs were reported from 99 patients during the study period with male predominance (60.60%) over females. The average
age of the patients in the study was found to be 59.8Â±13.15 years. The majority of the ADRs occurred in the age group of 40-80 years. The average
duration of diabetes mellitus in the study was 10.08Â±7.69 years. The class of drugs most commonly responsible for causing ADRs was found to be
anti-diabetic drugs (67.64%) followed by antimicrobial agents (10.78%). The most commonly occurred ADRs was hypoglycemia (63.72%) followed
by gastritis (6.86%). Causality assessment by using Naranjo scale indicated that majority of the ADRs (59.80%) were probable, 37.25% were possible,
and 2.94% were definite. The severity assessment using the Hartwig and Siegal scale indicated that the majority of the ADRs were mildâ€ followed
by moderateâ€ and severe,â€ respectively. Preventability assessment using modified Schumock and Thornton revealed that 57.84% were definitely
preventable, 33.33% were probably preventable, and 8.82% were not preventable.
Conclusion: The study shows that the active involvement of a clinical pharmacist helps in monitoring and detecting ARDs and their management
through therapeutic interventions would be beneficial in the better patient outcome.
Keywords: Adverse drug reaction, Diabetes mellitus, Clinical pharmacist.
Coren J, Overbeck K, Filipetto F. Evaluating medications and adverse drug reactions in older patients [Internet]. 2011 [cited 7 November 2015]. Available from: http://www.cecity.com/aoa/healthwatch/may_11/print2.pdf
Raut A L, Patel P, Patel C and Pawar A. Preventability, predictability and seriousness of adverse srug reactions amongst medicine inpatients in a teaching hospital: A prospective Observational Study. International Journal of Pharmaceutical and chemical sciences; 1(3) Jul-Sep 2012: 1293-1298.
Padmaja S Y and Palaniswamy S. A study on Assessment, Monitoring and Documentation of adverse Drug Reactions. IJPTP 2012; 3(2): 253-256.
Shamna S, Dilip C, Ajmal M, Linu M P, Shinu C, Jafer C P, Mohammed Y. A prospective study on adverse drug reactions of antibiotics in a tertiary care hospital. Saudi Pharmaceutical Journal 2014; 22: 303-308. http://dx.doi.org/10.1016/j.jsps.2013.06.004
Bhabhor P H, patel T K, Vahora R, Patel P B, Desai N. Adverse drug reactions in a tertiary care teaching hospital in India: analysis of spontaneous reported cases. Int J Basic Clin Pharmacol 2014; 3(6): 1078-1085.doi: 10.5455/2319-2003.1jbcp20141228
Roy K, Divya S, Nadig P, Prakash B. Monitoring and analysis of adverse drug reaqctions ina private tertiary care teaching hospital. Asian J Pharm Clin Res 2015; 8(2): 335-37.
Swamy S, Bhanuprakash, Nadig P, Muralimohan, Shetty M. Profile of suspect adeverse drug reactions in a teaching tertiary care hospital. Hospital J Pharmacol Clin Toxicol ; 1(1): 1005(2013).
Mrugank B P and Hareesha R P. Prospective observational, Non-randomized, parallel sequence study for Assessment of adverse drug reactions due to chemotherapeutic treatment in different types of cancer patients. IJPSR 2013;4(1): 386-391.
Ramanath K V et al. A study on Assessment of Adverse drug reactions in Tuberculosis patients. Am J Pharm Tech Res 2012; 2(2): 585-91.
Verma R, Verma J, Verma N, Sharma P, Rai N. A study of adverse drug reactions in pediatric age group with assessment of causality, severity and preventability in a tertiary care hospital. Journal of Dental and Medical sciences 2014;13(5): 42-48.
Rao PG, Archana B, Jose J. implementation and results of an adverse drug reactions reporting programme at an Indian teaching hospital. Indian Journal Pharmacology 2006;38:293-296.
Dilip C, Lisa Mari and Saraswathi R et al. Adverse drug reactions monitoring in tertiary level hospital, perithalamanna, Kerala. Indian Journal of hospital pharmacy 2011;48:107-111.
Rajesh R, Ramesh M and Parthasarathi G. A study on adverse drug reactions related hospital admission and their management. Indian journal of hospital pharmacy 2008;45: 143-148.
Munir Pirmohamed, Sally James, shaun Meakin et al. Adverse drug reactions as cause of admission to hospital: prospective analysis of 18,820 patients. BMJ 2004;329:15-19.
Zaman Huri and Fun Wee. Drug related problems in type 2 diabetes patients with hypertension: a cross-sectional retrospective study. BMC Endocrine Disorders 2013; 13(2). http://www.biomedcentral.com/1472-6823/13/2
Vijayakumar T M and Dhanaraju M D. Description of adverse drug reactions in a Multi-speciality teaching Hospital. Int J Integr med 2013; 1(26): 1-6.
Dindayal P, Mithun S R, Nilesh P N, wnny S. Implementation and evaluation of adverse drug reaction monitoring system in a tertiary care teaching hospital in Mumbai, India. Interdiscip Toxicol 2013; 6(1): 41-46.doi: 10.2478/intox-2013-0008
Van Roozendaal BW, Krass I. Development of an evidence-based checklist for the detection of drug related problems in type 2 diabetes. Pharm World Sci 2009; 31(5): 580-595.
Chua SS, Kok LC, Yusof FAM, Tang GH, Lee SWH, Efendie B et al. Pharmaceutical care issues identified by pharmacist in patients with diabetes, hypertension or hyperlipidemia in primary care settings. BMC Health Services Research 2012; 12: 388. http://www.biomedcentral.com/1472-6963/12/388.
Hallas J, Gram L F, Grodum E et al. Drug related admissions to medical wards: a population based survey. Br. J Clin Pharmac 1992;33: 61-8.
Chan TYK, Critchley JAJH. Drugrelated problems as a cause of hospital admissions in Hong Kong. PHARMACOEPIDEMIOLOGY-DRUG-SAF 1995; 4(3):165-70.
Chan T Y, Chan JC, Tomlinson B, Critchley JA. Adverse reactions to drugs as a cause of admissions to a general teaching hospital in Hong Kong. Drug Saf 1992; 7(3):235-40.
Pizzimenti V, Ientile V, Fava G, Giudice I, Bonfiglio C, Alecci U et al. Adverse reactions with antidiabetic drugs: results from a prospective cohort study in Sicily [Internet]. 2015 [cited 10 November 2015]. Available from: http://congresso.sifweb.org/archivio/cong36/abs/379.pdf
How to Cite
The publication is licensed under CC By and is open access. Copyright is with author and allowed to retain publishing rights without restrictions.